A Question About Statins
Published on 04 December 2013
Recent news about statins prompted a letter to the editor in the Nov. 30 issue of the St. Louis Post-Dispatch. Shirley Giebel wrote to ask whether there was a connection between statin use and bladder incontinence. Giebel writes, “The airwaves and print have become thick with ads and products for overactive bladder and urinary leakage problems for both men and women…. Could statins be implicated here? Concerned and just asking.” (St. Louis Post-Dispatch, Nov. 30) About 36 million Americans take statins, which make them one of the most widely prescribed medicines in the country.
Amy Tiemeier, Pharm.D., BCPS, associate professor of pharmacy practice at St. Louis College of Pharmacy looked at a wide body of research on statins, and there is no known connection between statin use and incontinence. In reviewing the literature, she found statins only appear to affect skeletal muscle, which are muscles directly attached to bones. The bladder and the internal sphincter that controls urination are smooth muscles. These kinds of muscle surround blood vessels, the bladder, and gastrointestinal tract. They are generally much smaller than skeletal muscles and are controlled by a different part of the nervous system. While the external sphincter is skeletal muscle, Tiemeier says the causes of incontinence are normally related to the bladder or internal sphincter and wouldn’t be caused by statins.
If you do notice changes in your health while taking statins or any other medication, Tiemeier advises you to take the time to start a conversation with your pharmacist. As medication experts, pharmacists are uniquely positioned to review your medication and start the process of improving your health by working with your other health care providers.